Do You Need To Taper Effexor XR?

In our latest question and answer, the pharmacist discusses why Effexor XR should be tapered slowly if you are going off the medication.

Question

I have been taking Effexor XR 150 mg for depression. Is it likely that I will experience withdrawal symptoms if I abruptly stop or should I taper? I am concerned after reading how difficult it is to stop this medication.

Asked by Jewels On Apr 28, 2021

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published May 01, 2021
Last updated Aug 16, 2022

Key points

  • Abruptly stopping Effexor XR is not recommended. Doing so can cause withdrawal reactions/discontinuation symptoms.
  • Several factors influence how severe the withdrawal symptoms from Effexor XR may be, including the dose you are taking and how long you have been on the drug.
  • There is no 'one-size fits all method for tapering, but it is generally done no faster than 75mg per week.

Answer

Hi there and thanks for reaching out!

Effexor XR (venlafaxine extended-release) should not be abruptly stopped as doing so can result in withdrawal symptoms, which can be severe.

The prescribing information for Effexor XR states the following:

A gradual reduction in the dose, rather than abrupt cessation, is recommended whenever possible. In clinical studies with Effexor XR, tapering was achieved by reducing the daily dose by 75 mg at one-week intervals. Individualization of tapering may be necessary

Effexor XR Prescribing Information

Reported withdrawal symptoms include:

  • Agitation
  • Anorexia
  • Anxiety
  • Confusion
  • Impaired coordination and balance
  • Diarrhea
  • Dizziness
  • Dry mouth
  • Dysphoric mood
  • Fatigue
  • Flu-like symptoms
  • Headaches
  • Insomnia
  • Nausea
  • Nervousness
  • Nightmares
  • Sensory disturbances (e.g. electrical sensations)
  • Sweating

You don't mention in your question how long you've been taking Effexor XR, but it is important to know the risk of these withdrawal symptoms occurring increases based on a number of actors, including:

  • How long you have been taking the drug (the longer you have been on it, the risk increases)
  • Dose (higher doses put you at greater risk)
  • How abruptly you stopped (Stopping 'cold-turkey versus a gradual reduction in dose puts you at more risk)

I'm sorry to say too that Effexor XR, which is classified as an SNRI (serotonin-norepinephrine reuptake inhibitor), is generally associated with being the medication in that class that causes withdrawal reactions the most. The following is from the Practice Guidelines for the Treatment of Patients With Major Depressive Disorder:

Discontinuation symptoms, which are sometimes protracted, are more likely to occur with venlafaxine (and, by implication, desvenlafaxine) than duloxetine (100) and may necessitate a slower downward titration regimen or change to fluoxetine.

In terms of how to taper Effexor XR safely, taper regimens/protocols are highly patient-specific, there is no one size fits all method. Some sources recommend decreasing by no more than 75mg per week, but there may certainly be situations where a slower tapering plan is recommended.

Final Words

Thanks again for reaching out to us!

References

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 11 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Feel free to send him an email at Hello@HelloPharmacist.com! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions